Just to let you know I mentioned side effects when I was having a zometa iv, nurse brought my oncology appointment forward, saw the registrar and was in tears, said she would speak to onc to see about alternatives (none it appears...) and would ask bcn to ring me. Went to see bcn last week and was prescribed fluoxetine(prozac) in a low dose yesterday. Doc at GPs was very nice and understanding so I've had 2 pills so far.
They don't want me even to have a couple of months break from the zoladex and arimidex because of the v high risk of recurrence and faster spread so aiming to reduce the side effects instead. Fair enough. Back to oncology next week, surgeon and GP in a month to see how it's working.
Don't know whether I'm imagining it but I don't seem quite as agitated/distressed. Still got the hot sweats but it could take a month apparently to notice much difference. Think I feel a bit calmer now I've admitted I was struggling and got some help !
Thanks to you all for your advice and hope you all keep as well as poss.
Thank you all for your replies - appreciate them a lot.
Nicky - the zometa is primarily for the bone mets but with its dual purpose of strengthening for the osteoporosis thrown in as a bonus ! I start year 2 of zoladex with Oct's jab so perhaps my body will start to adjust.
Tess - yep, it's exactly that the 'smaller' part of all this treatment is the thing that can create 'bigger' problems for us, well deffo me at least, and disrupt quality of life when you expect it to be solely the chemo,surgery and rads that will do that and all will be relatively fine after getting through that. Bit naive, I suppose !! I did try 2 counsellors - first one said that normally people don't know how/when they will die but once diagnosed with cancer it must be difficult to know it's going to kill you and he didn't have suggestions on how to deal with it. The 2nd said he didn't think the cancer was causing me a problem, that I should resign from work and get another more suitable job! Obviously didn't find the right ones and it's put me off ! Go to a weekly jewellery class at a local cancercare place instead - very therapeutic with hammering and sawing.
Sherbert - I remember the original zoladex thread. Hope things have improved for you a bit. It is the everyday rubbish that stresses me more and these have got worse over the last couple of months.
Well, I really must pick up the phone tomorrow and speak to the bcn first I think.....
Thanks again all.
We have compared notes on zoladex before so can understand how you are feeling. I can't really help but just wanted to say that you are definitely not moaning and you will certainly not be failing by asking for help. You have so much to get your head round and that is not easy to do when you have hormone treatments to deal with too. I always feel like hormone treatments have taken away my ability to cope with everyday stresses. I think you should arrange appointments with your BC nurse and doctor. My surgery has the same policy as yours over appointments but I always ask to see the same doctor who knows my situation and understands.
Without trying to say things that your onc must know, we are all aware that oestrogen comes from other parts of the body but the Arimidex you're on is meant to prevent it being converted. Also the zometa will strengthen your bones which also seems to be the main cause for concern from the oncologists point of view. Are you on zometa for the bone loss rather than secondaries? If so maybe that's why your onc doesn't want to put you in a permanent menopause - mine didn't 1st time round but I wish I'd insisted as I'm sure when I came of zoladex and my periods did restart (despite what my onc thought might happen) my secondaries grew/started with all that lovely oestogen swishing around 🙂 Definitely ached a lot on zoladex though and had loads of hot flushes so can sympathise. My hot flushes did improve in the second 12 months of Zoladex though, presumaby as my body adjusted to the suddeness of the induced menopause.
Wishing you luck with a GP or BCN appointment, it is worth making a fuss as all of this is affecting your every day life so much.
I had my ovaires out but for a couple of years I was on arimidex and zometa.
This hormone business effects us all differently and for different time scales, its understandable though if your struggling.
I too would recomend that you tried to get some help.
I controlled alot of my symptoms through diet it made a huge difference and I also had counselling.
Sometimes when you think of the bigger picture that is of having cancer you forget all the smaller things that effect your quality of life much more.
Wishing you all the best
Jane and Nicky - thanks for your replies. I often read your posts and experiences/research.
I did mention ovary removal or whatever last time I was at the oncologist (well I saw her registrar) and she said that it probably wasn't an option for helping me as the oestrogen is produced in other bits of the body as well although in not as large amounts. And with me already having osteoporosis from the chemo, it wouldn't be helpful....
I'm still pondering on whether to ring my bcn as she is very good with after-care. The GP set-up in this area is a bit of a nightmare. You ring first thing for an appointment that day and it's pot luck which of the 10+ doctors you see or you can try booking in advance but they're like gold-dust. There is one GP who was really good the twice I've seen him so I may play the 'I've got secondary cancer and he knows all about it' card !!!
Thanks again for your replies - this may just be a phase I ahve to go through and pull myself together.
I certainly found the hot sweats etc when I had Zoladex really awful, this was with my primary dx and I was 41 so similar age to you. I was also on tamoxifen. I noticed and improvement when my zoladex ended after 2 years however this won't be an option for you. I have since had a secondary (bone) dx and also had zoladex after chemo had finished but I think the chemo had finished off my ovaries so didn't notice an side effects quite so much. I have since had my ovaries ablated and I do feel that my actually getting rid of the source of the hormones has less side effects than taking a drug (ie Zoladex) to fool the brain into stopping them. I may be talking rubbish here so I apologise but how do you feel about ovary removal or ablation? Is this an option? Although you'll have menopausal symptoms these can be handled without the inter-reaction of Zoladex side effects. The menopause can be awful anyway and a friend of mine who was suffering as you described did have medication prescribed for a while, ie anti depressants. She also tried reflexology which helped to relax her. Acupuncture is also meant to be good for relieving menopausal symptoms. It's not surprising you feel so low and 'moody' you've had/have a lot to deal with. I found I was so tense from stress etc that I ached constantly. My local hospice gives alternative therapy to secondaries sufferers (as an outpatient) and I had a course of 6 back aromatherapy massages a while ago and they were bliss. Maybe some of this will help you but it is a very difficult and stressful thing to have constantly in your life, as we all know, and things just get on top of us. I hope you can get some advice and help and feel at least a bit better as soon as possible. Maybe your GP is a good place to start as I find my BCN's seem to deal more with the BC side of things rather all the other cr@p things that we have to put up with.
You are most certainly not a failure. I haven't had AIs but cancer treatments can all be vile and depressing.
At times I've found counselling helps me deal with the wghole bl***y cancer business. Maybe could help you.
PS A scan a month ago for my bone mets showed existing areas improving a bit but a new area on my ribs on left side (cancer side) Treatment stays the same so don't think they're too worried about this.
This is really just a selfish moan....
Is there anyone out there who is either on or has been on this combination and has really bad mood swings and feelings of wanting to escape from everything and everybody and had enough of the hot sweats etc, etc?
I was diagnosed exactly 2 yrs ago at the age of 42 with stage 3 but then immediately upgraded to stage 4 as they found bone mets. Had 8 lots of chemo, then mx and full anc and rads and was lucky enough to be well through all this even though I was off work sick. I tried to go back to work but it was too much and I was fully pensioned off last Feb.
I was originally on tamoxifen but the side effects were so bad I was swopped to zoladex and arimidex. Got the hot sweats, anxiety attacks, aching joints etc straight away but put up with it and my oncologist said I seem to have a very strong hormonal reaction. The side effects for the last 6 weeks or so have been much worse and initially I put them down to the hotter weather and even less sleep and more night sweats. On Weds I ended up in tears with the nurse giving me my zoladex jab just cos she asked me how I'd been the last month and whether I was still a really moody cow for a few days. She thinks I should see a doctor about it and get something to help but I haven't yet as it's hit and miss with who you see round here. Did wonder about ringing my bcn for advice but think I see this as admitting some sort of failure at coping with what should be an easier time for me.
Any opinions ???? Sorry I've rambled on - still blaming the chemo brain !!
Thanks in advance, Liz